I am a new member and this is my first post, but having read so many other posts and I am hoping that somebody might understand what I have been through. I wouldn't class myself as suffering from health anxiety that regularly, but I am quite worried about the symptoms I have experienced and as to whether/not my diagnosis was just given to get me out of the hospital!
I live in Egypt as a British expat, and I am a 35 year old male who suffers from Hemocrmoatosis - although I undertake regularly phlebotomy and have never had symptoms.
About 3 months ago, I noticed that my feet were becoming quite stiff. I assumed it was from my daily walks on my lunch hour in the heat, and also thought maybe there was some damage from when I over-extended my foot stepping off a curb one day. I went to the doctor when the pain became too much, and he said that the swelling was just from a sprain as there was no other explanation. However 2 weeks later I was back in at the doctor saying that my other ankle was now suffering the exact same thing - swelling and red, especially around the ankles and tops of feet. He then said 'probably gout' or 'Vitamin D deficiency'. Both test were done, and the doctor said I was mildly below the required range for Vitamin D. I took the supplements and it made no difference.
That weekend, I noticed that the rest of my body was also starting to become extremely stiff and painful - I tried to ignore it as I knew I had an important business trip coming up.
One week later I arrived in France for my week-long meeting and after my first night in the hotel, I started to become extremely stiff throughout my entire body and all of my muscles ached to the point where I could barely move (feet, knees, shoulders, elbows, neck etc). I would drag myself out of bed and would make it to the bathroom where it would take my entire will-power to bend my knees to sit on the toilet; it was that painful. My feet were still swollen, but now I noticed that I had pitting edema in both feet and all the veins in my feet were protruding and were purple/red. I was so nervous that I could barely eat for the next week and actually lost 3kg in that time.
This lasted all week until I got back to Egypt where I went to the ER and the doctor did all kinds of blood tests (heart, liver, kidney, and an EKG) - all were normal. The only item that was in any way abnormal was the EKG - the doctor said it was normal, but I saw the chart itself and it said 'Suspected Pericharditis'. I had been experiencing heart palpitations this entire time BTW (and still do). I don't know why the doctor would say normal if it wasn't.
He referred me to a doctor of Internal medicine who did even more tests. He did more tests to check if my liver enzymes were elevated (i.e. due to my hemochromatosis) and everything was fine - in fact better than usual for me. He then sent me for an auto-immune test (I think it's called anti-N), as my father back in Bermignham has MS and my elderly aunt has lupus - this came back negative. All this time I am still suffering in extreme pain.
The doctor then gave me a steroid injection 2-days in a row and the pitting edema disappeared immediately - although my ankles even now are still sore and sometimes purple ( I even wear supports all day long). I was just so happy that the pitting edema had gone. He then sent me away and said 'probably bilaterlal arthritis'.
Here's the strange thing - there is a neighbour of mine who sits in the office next to me (literally 10 yards from me), and he has had almost an identical experience at the exact same time as me - could this ben an environmental thing?
In parallel to all this I am still experiencing heart palpitations regularly which are really un-nerving me, and occasionally I get a stabbing pain in the left side of my chest - only for a second every few days, but it's enough to scare me.
In addition to this (but with a separate dermatologist), I have had to have a one of 5 lumps on a tattoo on my arm removed (they appeared right around the same time as the swollen feet and the stiffness. The doctor kept saying probably a reaction to insect bites, but I didn't remember having been bitten by anything. Results came back and he said 'inconclusive' but the paper report itself said to come back in a few months as the lumps could be indicative of Sarcoidosis - he said not to worry about it though.
The remaining lumps are as big as ever.
So here I am today: I have lumps all along my tatoo, I have painful (but now not swollen) ankles apparently due to arthritis, and I suffer from hearth palpitations alot. The body stiffness seems to have gone since the the steroids 6 weeks ago.
To my limited knowledge, a steroid is used to suppress the immune system. If the steroid worked so well so quickly, why did nothing show up on the Anti-N test. Why did the doctor say my ECG is normal when the chart clearly say 'suspected pericharditis'. What are these lumps on my tattoo and could there be any relationship between these lumps, the debilitating all-over body stiffness that I had for a single week, the heart palpitations, and the pitting edema in my ankles?
I know first-hand that there are people who suffer from terrible things and this could eba lot worse - I have been very lucky in my life in other ways, but if anyone has experienced anything like this before, or has any suggestions, then I would appreciate any help.
Allow me to now apologise as I just realised the length of this post, but it has been very therapeutic for me to write this if nothing else.
Thanks for listening.
Hello, it sounds like you have Sarcoidosis, I have it as well. I have the bumps under my tattoos and was confirmed to have Sarcoidosis years ago. I have had all the pain in the joints, the Heart problems as well. Ask a doctor for Predisone steroid medication, it should help with all symptoms in a few days. Look up Sarcoidosis on the Internet to learn more about it. Best wishes to you
Thanks for your feedback Bigmike60. The doctor gave me Predison and within 48 hours I was considerably better (although still lumps under tattoo and ankles still red from pitting edema). I'm starting to think you might be right, the more I read about sarcoidosis. The strange thing for me right now is that my colleague who moved into my new office building at the same time as me also experienced the same thing at the same time. I am convinced there is an environmental cause to this (e.g. fungus, mould, etc). The office is really old and not maintained correctly and there is always water leaks and AC issues. I am moving to Norway in a few weeks and really hope that if I am removed from this current envrinoment that the symptoms will ease. When I went to Norway a few weeks back, my symptoms disappeared very quickly, and when I got back to Egypt (to the same office), the symptoms startef again. Coincidence??
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.